Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

A symmetry problem from probability


Authors: Stephen J. Fromm and Patrick McDonald
Journal: Proc. Amer. Math. Soc. 125 (1997), 3293-3297
MSC (1991): Primary 35J40, 60J65, 58G32
DOI: https://doi.org/10.1090/S0002-9939-97-04162-2
MathSciNet review: 1425121
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We examine solutions of two related boundary value problems for smooth domains in Euclidean space which arise from variational problems in probability. We show that the existence of solutions to each problem implies that the domain is a sphere.


References [Enhancements On Off] (What's this?)

  • [B] A. Bennett, Symmetry in an overdetermined fourth order elliptic boundary value problem, SIAM J. Math. Anal. 17 (1986), 1354-1358. MR 87i:35059
  • [KM1] K. K. J. Kinateder and P. McDonald, Brownian functionals on hypersurfaces in Euclidean space, Proc. Amer. Math. Soc. 125 (1997), 1815-1822. CMP 97:07
  • [KM2] K. K. J. Kinateder and P. McDonald, Hypersurfaces in $\mathbf R^{d}$ and the variance of exit times for Brownian motion, Proc. Amer. Math. Soc. (to appear). CMP 96:16
  • [S] J. Serrin, A symmetry problem in potential theory, Arch. Rational Mech. Anal. 43 (1971), 304-318. MR 48:11545
  • [W] H. F. Weinberger, Remark on the preceding paper of Serrin, Arch. Rational Mech. Anal. 43 (1971), 319-320. MR 48:11546

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 35J40, 60J65, 58G32

Retrieve articles in all journals with MSC (1991): 35J40, 60J65, 58G32


Additional Information

Stephen J. Fromm
Affiliation: Department of Mathematics, University of Wyoming, Laramie, Wyoming 82071
Email: fromm@uwyo.edu

Patrick McDonald
Affiliation: Department of Mathematics, The Ohio State University, Columbus, Ohio 43210
Address at time of publication: Department of Mathematics, New College, University of South Florida, Sarasota, Florida 34243
Email: pmacdona@virtu.sar.usf.edu

DOI: https://doi.org/10.1090/S0002-9939-97-04162-2
Keywords: Poisson problem, overdetermined boundary value problem
Received by editor(s): June 5, 1996
Communicated by: Jeffrey Rauch
Article copyright: © Copyright 1997 American Mathematical Society

American Mathematical Society